This case involves a teenage boy in Indiana with a previous medical history significant for asthma who presented to his primary care physician with complaints of persistent pain when breathing, as well as a fever. He was sent home with a prescription for antibiotics and was told to follow up in one week. Just a few days later, the patient presented to the emergency room, where he was diagnosed with pneumonia and discharged with the same medications. Within the week, the patient was back at the hospital with signs of low blood oxygen, at which point he was given polymedrol and hydrocodone. The patient’s condition continued to deteriorate and he eventually passed away due to cardiac arrest.
Question(s) For Expert Witness
- 1. Could you review the medical records and opine on the cardiac arrest?
Expert Witness Response E-001712
The cardiac arrest was almost certainly a result of respiratory failure, leading to hypoxia and likely respiratory acidosis. It seems likely that he had viral pneumonia due to influenza, which resulted in a severe asthma exacerbation. It looks like the asthma exacerbation started over the weekend (or earlier), and was not adequately treated. It is well known that adolescent patients are at higher risk of mortality with a severe asthma exacerbation. The decision to treat him with hydrocodone during an acute asthma exacerbation was in poor judgement. I’m not familiar with “polymedrol”, but I assume that it is a brand name for solu-medrol. If so, the dose seems low.